Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 6, 1998, 7:50 PM CST for Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 1998, 7:50 PM CST (01:50 UTC)
- Expired
- Mar 6, 1998, 8:35 PM CST
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS1 KMAF 070151 RRA SVRMAF TXC371-070235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 750 PM CST FRI MAR 6 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...CENTRAL PECOS COUNTY AT 748 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF FORT STOCKTON MOVING NORTHEAST AT 15 MPH. THIS STORM WILL CROSS HWY 285 AROUND 810 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JCP/RSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:34 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Mar 6, 2:34 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 234 PM CST FRI MAR 6 1998 LOW CLOUDS SLOWLY ERODING FROM W TO E OVER TX PERMIAN BASIN ATTM. 18Z SFC ANALYSIS SHOWED BEST TEMPERATURE GRADIENT ALONG EDGE OF THESE LOW CLOUDS. DWPTS AOA 50F STILL IN RIO GRANDE VALLEY FROM KDRT SEWD...BUT NE FLOW OVER THIS AREA HAS IMPEDED MSTR RETURN TO FA. BEST PRESSURE FALLS OVER CO ATTM AHEAD OF STRONG DIGGING UPPER TROUGH. THIS SHOULD ALLOW WINDS TO CONTINUE TO VEER TO FAVORABLE SE DIRECTION THIS EVE FOR MSTR RETURN. FCST PROBLEMS ARE PCPN TNGT AND HIGH WINDS TMRW. FAVORED ETA SHOWS DRYTROUGH FORMING AROUND TX/NM BORDER OVERNIGHT...WITH LOW CLOUDS LIKELY E OF THIS LINE. EXPECT BAND OF CONVECTION TO MOVE E ACROSS MUCH OF THE ERN FA EARLY SATURDAY MRNG ALONG PIVA AREA AHEAD OF APPROACHING UPPER SHORTWAVE TROUGH. SVR THREAT SHOULD BE CONFINED TO ERN FA (REF SWODY1 AND SFDLBB). EXPECT HIGHEST RAIN CHANCES...AND QPF VALUES...TO BE OVER ERN ZONES. ON SATURDAY...STRONG UPPER LOW AND ASSOCIATED SFC LOW WILL MOVE E ACROSS TX PANHANDLE AND USA SOUTH PLAINS...EVENTUALLY SHOVING THE DRYLINE ALL THE WAY TO THE GULF COAST. STRONG WLY FLOW AT THE SFC AND ALOFT WILL BE SEEN OVER THE FA. AS NOTED IN SFDLBB...NEWEST GUIDANCE BACKS DOWN FROM HIGH VALUES ADVERTISED IN LAST RUNS. HOWEVER...GOOD MOMENTUM TRANSFER OF MID-LEVEL WINDS SHOULD BE SEEN AS UPPER DRY SLOT/JET MAX CROSSES THE FA DURING THE DAY. A HIGH WIND WATCH IS ALREADY IN EFFECT FOR SE NM ZONES TONIGHT AND SATURDAY. A WIND ADVISORY MAY BE REQUIRED FOR NRN TX ZONES SATURDAY. WILL DEFER THIS DECISION TO THE MID SHIFT FOR NOW. SEEMS A GOOD BET THAT GUADALUPE PASS WILL NEED A HIGH WIND WARNING DURING THIS TIME. WENT CLOSE TO HIGHER FWC POPS AND TEMPERATURES. MAF 44/66 5/2 CNM 42/64 3/1 MRF 39/58 3/2 P07 52/68 5/2 TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:36 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Mar 6, 9:14 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 41 min |
| Mar 6, 9:27 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Mar 6, 10:02 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.